Home Blog Outpatient SYNTHETIC CANNABINOIDS MAY BE CONTAMINATED WITH RAT POISON

SYNTHETIC CANNABINOIDS MAY BE CONTAMINATED WITH RAT POISON

INVESTIGATING DRUG USE AMONG BABY BOOMERS

In July 2018, the FDA issued a warning about the addition of rat poison to synthetic cannabinoid products such as K2 and Spice. Earlier in the year, there was a rash of overdoses and deaths over the course of a few weeks. Initial reports came out of the Midwest, but people in 10 states have been admitted to hospitals with symptoms such as severe bleeding and seizures after consuming these products. In mid-July, Washington D.C. Fire and EMS medics transported about 100 overdose patients in four days, and at least four deaths were attributed to synthetic cannabinoids.

Synthetic cannabinoids are manmade compounds that target the same brain receptors as marijuana. They are typically sprayed on dried, shredded plant material in order to be smoked or sold as liquids to be vaporized or inhaled in e-cigarettes and other devices. Because they are sometimes marketed as “fake weed,” people erroneously believe that they are safe to use. In fact, their effects can be stronger and more dangerous than marijuana, even without any added contaminants. Use of synthetic cannabinoids has been linked to seizures, strokes, brain bleeding and heart attacks. Although these products are illegal, distributors continue to find ways around drug laws, sometimes by marking them as not for human consumption.

The symptoms of these overdoses all had one thing in common – bleeding. There were cases of unexplained bruising, coughing up blood, bleeding from the nose and gums, blood in urine and feces, and extremely heavy menstruation. The culprit is thought to be a rat poison called brodifacoum, which is easily available at hardware stores. It’s also an anticoagulant, or blood thinner. This is the first time this particular contaminant has been found in synthetic cannabinoids, and no one is really sure how they got there. As unbelievable as it sounds, there have been cases of people adding rat poison in order to stay high longer when taking marijuana or cocaine. However, the severity of the symptoms indicates the presence of high amounts of brodifacoum, meaning that accidental contamination is fairly unlikely.

If the rat poison was added deliberately, the question remains whether it was done to improve or prolong the high, or if it was a malicious act. The effects go beyond these overdoses, however, because brodifacoum can remain in the blood for weeks. The FDA has received reports of blood donors who used synthetic cannabinoids contaminated with brodifacoum, which means the blood supply itself could be contaminated. Clearly, giving people who are losing blood a transfusion that is laced with a blood thinner could be disastrous.

If you’ve used synthetic cannabinoids recently and find yourself exhibiting any of these symptoms related to bleeding, seek medical help immediately. The effects are treatable, particularly with quick administration of vitamin K.

If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504.

Share:

You may also like